Alert archive / Colorado / Flash Flood Warnings in 2018
Flash Flood Warning 31, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 22, 2018, 10:14 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2018, 10:14 PM MDT (04:14 UTC)
- Expired
- Jul 23, 2018, 1:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 10:15 PM MDT | FLASH FLOOD | 5 Wnw Bonny Reservoir, CO | CDOT EMPLOYEE REPORTED WATER RUNNING OVER HIGHWAY 385 BETWEEN MILE MARKERS 208 AND 212. ALSO NEAR ZERO VISIBILITY IN HEAVY RAIN. |
| Jul 22, 11:20 PM MDT | FLASH FLOOD | 1 Wnw Hale, CO | WATER IS FILLING THE DITCHES AND RUNNING OVER SEVERAL COUNTY ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 4.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2133 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371 WGUS53 KGLD 230414 FFWGLD COC063-125-230715- /O.NEW.KGLD.FF.W.0031.180723T0414Z-180723T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 1014 PM MDT SUN JUL 22 2018 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Southeastern Yuma County in northeastern Colorado... Northeastern Kit Carson County in east central Colorado... * Until 115 AM MDT. * At 1013 PM MDT, trained weather spotters reported thunderstorms producing heavy rain across the warned area. A CDOT employee reported water running over Highway 385 in Yuma County between mile markers 211 and 216. * Some locations that will experience flooding include... Bonny Reservoir, Hale and Idalia. This includes Highway 385 between mile markers 196 and 217. LAT...LON 3973 10205 3941 10205 3941 10239 3972 10240 $$ 024
1 follow-up statement
599 WGUS73 KGLD 230708 FFSGLD Flash Flood Statement National Weather Service Goodland KS 108 AM MDT MON JUL 23 2018 COC063-125-230717- /O.EXP.KGLD.FF.W.0031.000000T0000Z-180723T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yuma CO-Kit Carson CO- 108 AM MDT MON JUL 23 2018 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES WILL EXPIRE AT 115 AM MDT... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3973 10205 3941 10205 3941 10239 3972 10240 $$ Lundquist
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:56 PM MDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 22, 5:56 PM MDT, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service Goodland KS 556 PM MDT Sun Jul 22 2018 .SHORT TERM...(This afternoon through Monday night) Issued at 215 PM MDT Sun Jul 22 2018 Overview: The Tri-State area remains situated on the N/NE periphery of an upper level ridge (centered invof New Mexico) at the southern fringe of W-NW flow aloft. Forecast considerations and expectations are essentially the same as yesterday. Today-Tonight: Small amplitude perturbations on/near the tropopause (150-175 mb level) will continue to round the northern periphery of the ridge from the Desert SW/4-Corners region into portions of the Rockies and High Plains this afternoon through tonight -- though the influence of these high altitude waves cannot be ascertained with much confidence -- and mid-level features (e.g. MCVs) generated by persistent upstream convection are more likely to influence convective evolution. Low-level forcing will remain confined to shallow convergence invof a weak SFC-H85 trough in the lee of the Rockies. 18Z HRRR and 12Z NAM NEST simulated reflectivity forecasts suggest a familiar scenario in which scattered upstream convection grows upscale into loosely organized clusters that slowly propagate E/SE into eastern CO and far western KS this evening (00-08Z). Effective deep-layer shear on the order of 25-30 knots, moderate MLCAPE (1000-2000 J/kg) and weak forcing suggest organization will primarily be multicellular in nature. A few storms will be capable of producing brief/sporadic downbursts in eastern CO between 6-10 pm MDT. Locally heavy rainfall and isolated flash flooding will certainly remain possible (primarily in eastern CO) given weak steering flow and above normal PWAT values (1.2" to 1.4"). Expect convection to wane by midnight -- though there is a slim chance that upstream convection in SD/NE may propagate southward into portions of north-central and northwest KS between 08-15Z Monday morning. Monday-Monday night: There will be relatively little change in the synoptic pattern, however, with ongoing convection possible (perhaps likely) over and upstream of the Tri-State area Monday morning, confidence remains very low w/regard to convective evolution Monday aft/eve into Monday night. .LONG TERM...(Tuesday through Sunday) Issued at 116 PM MDT Sun Jul 22 2018 Upper high pressure remains centered over the Four Corners region on Tuesday with ridging across the western half of the country. To the east, a trough stretches over the eastern CONUS, placing the High Plains under northwest flow aloft. Meanwhile, an upper closed low spins over south central Canada. Throughout the day, surface high pressure slides east of the High Plains, allowing moisture to filter back into the area. This enables thunderstorm chances to return to the forecast Tuesday night as a shortwave passes through. A cold front enters the High Plains midweek and stalls, providing a focus for storm development. As the week progresses, the upper low in Canada pushes southeast into the Upper Midwest and ridging retrogrades towards the west coast. Northwest flow prevails through the end of the weekend, and multiple disturbances generate shower and thunderstorm chances throughout the remainder of the long term period. Overall, wet and cooler conditions are anticipated with ample moisture in place. Will definitely need to keep an eye on the potential for heavy rainfall during this timeframe. High temperatures rise from the 80s on Tuesday to the upper 80s/low 90s on Wednesday before falling into the upper 70s/low 80s on Thursday and Friday. The weekend looks a tad warmer with highs in the 80s across the region. Low temperatures range from the upper 50s to mid 60s throughout the period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 529 PM MDT Sun Jul 22 2018 VFR conditions are expected through the 00Z TAF period at GLD. Isolated thunderstorms at GLD after 02Z will become more numerous between 04Z-06Z. Thunderstorms will decrease in coverage with a few storms persisting through the early morning hours. Light winds are expected to turn to the north and become gusty after 18Z. VFR conditions are expected through the 00Z TAF period at MCK with isolated storm possible after 04Z through the early morning hours on Monday. Light winds are expected to turn to the north and become gusty after 15Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...JBH AVIATION...LOCKHART
Hazardous weather outlook, Jul 22, 10:31 AM MDT, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1031 AM MDT Sun Jul 22 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1031 AM MDT Sun Jul 22 2018 /1131 AM CDT Sun Jul 22 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered to numerous thunderstorms will develop in the mountains and foothills of Colorado this afternoon and track slowly east into extreme western Kansas this evening and tonight. A few storms may briefly become severe, with a primary threat of damaging winds. The potential for isolated severe weather will be greatest along and west of Highway 27 between 6 PM and 10 PM MDT this evening. Locally heavy rainfall and isolated flash flooding will also be possible, primarily along and west of Highway 27. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Scattered thunderstorms will affect portions of the Tri-State area during the afternoon and evening hours Wednesday through Saturday. A few severe storms capable of producing damaging winds will be possible each day. Heavy rainfall and isolated flash flooding will also remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Vincent
In the hours before
Special weather statement, Jul 22, 8:01 PM MDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Goodland KS 801 PM MDT SUN JUL 22 2018 COZ090-KSZ001-230215- Yuma County CO-Cheyenne KS- 801 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 815 PM MDT/915 PM CDT/... At 801 PM MDT/901 PM CDT/, Doppler radar was tracking a strong thunderstorm 12 miles south of Haigler, or 13 miles northwest of St. Francis, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Beecher Island. LAT...LON 3992 10219 3996 10198 3979 10180 3970 10210 TIME...MOT...LOC 0201Z 319DEG 20KT 3985 10203 024
Special weather statement, Jul 22, 8:07 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
807 PM MDT SUN JUL 22 2018
NEZ079-230215-
Dundy NE-
807 PM MDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL
815 PM MDT...
At 807 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Lamar, or 19 miles northeast of Wray, moving southeast
at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northwestern Dundy
County.
LAT...LON 4025 10170 4008 10196 4019 10205 4035 10205
4035 10185
TIME...MOT...LOC 0207Z 327DEG 17KT 4031 10199
024Local storm report, Jul 22, 8:17 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
817 PM MDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 10 NW SAINT FRANCIS 39.87N 101.94W
07/22/2018 E1.50 INCH CHEYENNE KS PUBLIC
PUBLIC REPORTED VIA FACEBOOK HAIL UP TO 1.5
INCHES.
&&Special weather statement, Jul 22, 8:37 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
837 PM MDT SUN JUL 22 2018
COZ090-091-230300-
Kit Carson County CO-Yuma County CO-
837 PM MDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 900 PM MDT...
At 837 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Bonny Reservoir, moving southeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bonny Reservoir, Hale and Idalia.
This includes Highway 385 between mile markers 199 and 219.
LAT...LON 3976 10226 3960 10205 3958 10205 3942 10230
3964 10246
TIME...MOT...LOC 0237Z 321DEG 14KT 3965 10232
024Local storm report, Jul 22, 9:13 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
913 PM MDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 4 SE WRAY 40.04N 102.17W
07/22/2018 E1.50 INCH YUMA CO PUBLIC
PUBLIC REPORT VIA FACEBOOK.
&&Special weather statement, Jul 22, 9:47 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Goodland KS 947 PM MDT SUN JUL 22 2018 COZ090-091-KSZ001-013-230400- Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS- 947 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 1000 PM MDT/1100 PM CDT/... At 947 PM MDT/1047 PM CDT/, Doppler radar was tracking a strong thunderstorm over Bonny Reservoir, moving southeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bonny Reservoir and Hale. This includes Highway 385 between mile markers 203 and 211. LAT...LON 3960 10232 3971 10213 3954 10189 3937 10216 TIME...MOT...LOC 0347Z 321DEG 20KT 3960 10217 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:01 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Jul 22, 6:04 PM MDT | Special Weather Statement | GLD | Kit Carson | 11 min |
| Jul 22, 6:20 PM MDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Jul 22, 6:22 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 38 min |
| Jul 22, 6:24 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 51 min |
| Jul 22, 6:38 PM MDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
| Jul 22, 7:03 PM MDT | Special Weather Statement | GLD | Kit Carson | 12 min |
| Jul 22, 7:08 PM MDT | Special Weather Statement | GLD | Yuma | 22 min |
| Jul 22, 7:31 PM MDT | Special Weather Statement | GLD | Kit Carson | 14 min |
| Jul 22, 7:43 PM MDT | Special Weather Statement | GLD | Yuma | 17 min |
| Jul 22, 7:45 PM MDT | Special Weather Statement | GLD | Kit Carson | 15 min |
| Jul 22, 7:57 PM MDT | Special Weather Statement | GLD | Yuma | 18 min |
| Jul 22, 8:01 PM MDT | Special Weather Statement | GLD | Yuma | 14 min |
| Jul 22, 8:15 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 45 min |
| Jul 22, 8:17 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 43 min |
| Jul 22, 8:37 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Jul 22, 9:57 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 48 min |
| Jul 22, 11:15 PM MDT | Special Weather Statement | GLD | Kit Carson | 15 min |
| Jul 23, 8:38 AM MDT | Special Weather Statement | GLD | Yuma | 22 min |
| Jul 23, 9:03 AM MDT | Special Weather Statement | GLD | Yuma | 27 min |
| Jul 23, 9:31 AM MDT | Special Weather Statement | GLD | Yuma | 14 min |
| Jul 23, 10:22 AM MDT | Flash Flood Watch | GLD | Cheyenne, Kit Carson | 14 hr |
| Jul 23, 4:44 PM MDT | Special Weather Statement | GLD | Cheyenne | 46 min |
Nearby
Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.